[usPropHeader] Error loading user control: The file '/CMSWebParts/WK.HLRP/LNC/LNCProductHeader.ascx' does not exist.

Authors

  1. Shastay, Ann MSN, RN, AOCN

Article Content

Providing unused medications at discharge. Patients sometimes take home leftover medications in bulk packages administered during their hospital stay (e.g., insulin pens, inhalers, eye drops, topical products). An example of this involved a patient who was taking the long-acting insulin LANTUS (insulin glargine [rDNA origin] injection) who also received the short-acting insulin NOVOLOG (insulin aspart [rDNA origin] injection) during his hospitalization. At discharge, orders were written for the patient to return to his previous Lantus regimen, but the NovoLOG was discontinued. The nurse reviewed the discharge orders and prescriptions with the patient. Another nurse packed up the patient's belongings and gave him both the NovoLOG and Lantus insulin pens since "the patient paid for them." The next evening, the patient's wife called 911 after she was unable to awaken her husband. The paramedics obtained a blood glucose level of 20 mg/dL, which they quickly treated. The patient had confused the two insulin pens and had given himself NovoLOG instead of Lantus.

 

The hospital now has a policy prohibiting nurses from sending leftover medicines home with patients if they are not properly labeled for use outside of the hospital and don't include an order from the physician.

 

Home care nurses should review the patient's discharge medication list with the patient and caregiver. This list should be compared with the medications the patient has at home. Any medications that have been discontinued should be properly discarded to avoid any confusion or accidental administration.

 

Dosing error with Tasigna. Patient confusion may lead to dosing errors with TASIGNA (nilotinib) due to preprinted dosing instructions on the manufacturer's packaging that reflect ONLY the usual recommended starting doses. A patient with chronic myeloid leukemia was prescribed Tasigna 150 mg with instructions to take 2 capsules (300 mg) twice daily. Product labeling for Tasigna includes a boxed warning about QT prolongation and sudden death. After several weeks on this new medication, the patient developed QT prolongation. The patient's physician followed the manufacturer's label recommendations which state, if clinically significant nonhematologic toxicity develops, providers should withhold the medication then resume at 400 mg ONCE daily when the toxicity has resolved. The patient was instructed to hold the medication for 2 weeks and then undergo further clinical evaluation. After the QT prolongation resolved, a new Tasigna prescription was provided for a reduced dose of 400 mg once daily. The pharmacy provided 200 mg capsules in a blister pack similar to the 150 mg capsules (Figure 1), with instructions to take 2 capsules (400 mg) daily. At a follow-up visit after the reduced dose was ordered, an electrocardiogram again showed QT prolongation. During this visit, it came to light that Tasigna capsules are packaged in a 2-part blister pack of 28 capsules, each with preprinted instructions to take 2 pills every morning and 2 pills every evening. Even though the prescription label attached to the outside of the Tasigna blister packs instructed the patient to take two 200 mg capsules daily, the patient took 2 capsules twice a day as listed on the blister packs. So, instead of decreasing the dose the patient accidentally increased the dose to 800 mg daily (400 mg twice daily). Fortunately, the error was identified and it was quickly corrected. We have informed both the U.S. Food and Drug Administration and Novartis about this incident and asked them to completely remove the dosing instructions from the blister packages.

  
Figure 1 - Click to enlarge in new windowFigure 1. Dosing information printed on Tasigna blisters may confuse patients whose dose is modified.